Utah, 2012

Damaging Winds in Utah, August 30 to 31, 2012

August 30 to 31, 2012 · NWS SLC · 3 events in 2 counties and zones

Severe thunderstorms occurred across primarily northern Utah at the end of the month, producing strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Severe thunderstorms occurred across primarily northern Utah at the end of the month, producing strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 30, 1:53 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 30, 1:53 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
253 PM MDT THU AUG 30 2012

.SYNOPSIS...MOISTURE WILL INCREASE ACROSS THE AREA THROUGH THE END
OF THE WEEK. A GRADUAL DRYING TREND WILL DEVELOP ACROSS MAINLY THE
NORTHERN HALF OF UTAH OVER THE UPCOMING HOLIDAY WEEKEND.

&&

.DISCUSSION...A DEEP LAYER SOUTH TO SOUTHWESTERLY FLOW CONTINUES
TO PUMP MOISTURE NORTHWARD ACROSS THE FORECAST AREA THIS
AFTERNOON. THIS MOISTURE IS AIDING IN SHOWERS AND
THUNDERSTORMS...MOST NUMEROUS ACROSS EAST CENTRAL UT AND WEST
CENTRAL NV WITHIN A BROAD MID LEVEL CONVERGENCE AXIS. ANTICIPATE
THIS ACTIVITY TO DEVELOP NORTHEAST OVER THE NEXT FEW HOURS
SPREADING INTO THE WASATCH FRONT BY EARLY EVENING...WHILE
ADDITIONAL CONVECTION CONTINUES ACROSS CENTRAL AND SOUTHERN UT.

LITTLE CHANGE IS FORECAST IN THE OVERALL PATTERN THROUGH
FRIDAY...AS MOISTURE REMAINS PLENTIFUL ACROSS MOST OF THE FORECAST
AREA...ALLOWING FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. A TROUGH FORECAST TO EJECT ACROSS THE NORTHERN
ROCKIES SATURDAY WILL PUSH DRIER AIR INTO NORTHERN UT SATURDAY
NIGHT THROUGH SUNDAY WHILE MOISTURE REMAINS ACROSS THE SOUTH.

GFS AND EC DIFFER GREATLY EARLY NEXT WEEK...PRIMARILY WITH RESPECT
THE TRACK OF HURRICANE ILEANA IN THE EASTERN PACIFIC...AND HOW
MUCH IF ANY MOISTURE MAKES ITS WAY NORTHWARD ACROSS THE FORECAST
AREA. GIVEN THIS UNCERTAINTY HAVE TRENDED POPS CLOSER TO CLIMO
DURING THE DAY 4-7 PERIOD.

&&

.AVIATION....WINDS AT THE KSLC TERMINAL ARE EXPECTED TO PREVAIL
FROM THE NORTHWEST FOR THE NEXT SEVERAL HOURS AS SHOWERS REMAIN
NORTHWEST OF THE AIRFIELD. THIS SAID...SHOWERS AND STORMS ARE
EXPECTED TO GRADUALLY WORK IN FROM THE SOUTH AND WEST AROUND
00Z...BRINGING A 60 PERCENT CHANCE OF VARIABLE AND GUSTY OUTFLOW
WINDS. ADDITIONALLY A 20 PERCENT CHANCE EXISTS THAT A THUNDERSTORM
WILL DIRECTLY IMPACT THE TERMINAL.

&&

.FIRE WEATHER...A SYSTEM APPROACHING THE PACIFIC NORTHWEST WILL
HELP TO DRAW MOISTURE NORTHWARD ACROSS MUCH OF THE DISTRICT
THROUGH SATURDAY. AS HIGH PRESSURE PUSHES EASTWARD...DRIER
CONDITIONS WILL MOVE INTO THE NORTHERN HALF OF THE DISTRICT
SUNDAY. THERE ARE DISCREPANCIES BETWEEN THE LONGER RANGE MODELS
EARLY NEXT WEEK REGARDING THE DEGREE OF MOISTURE THAT IS EXPECTED
TO REMAIN ACROSS MAINLY CENTRAL AND SOUTHERN UTAH...GIVING THIS
PORTION OF THE FORECAST A LOWER CONFIDENCE FACTOR THAN USUAL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...
FIRE WEATHER...
AVIATION...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 2:25 PM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
325 PM MDT THU AUG 30 2012

UTZ001>016-019>021-517-518-WYZ021-311200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
325 PM MDT THU AUG 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING HOURS. A FEW OF THE STRONGER THUNDERSTORMS COULD PRODUCE
LOCALLY HEAVY RAIN ACROSS SOUTHWEST THROUGH CENTRAL UTAH. SHOWERS
AND STORMS WILL DECREASE ACROSS THE ENTIRE OUTLOOK AREA LATE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DEEP LAYER MOISTURE WILL REMAIN ACROSS THE OUTLOOK AREA THROUGH
AT LEAST SATURDAY. SCATTERED AFTERNOON THROUGH EARLY EVENING
SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR BOTH FRIDAY AND
SATURDAY. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
LOCAL HEAVY RAIN WITH A THREAT OF ISOLATED FLASH FLOODING IN THE
FLOOD PRONE AREAS OF SOUTHWEST AND CENTRAL UTAH.

DRIER AIR WILL GRADUALLY WORK INTO THE NORTHERN PORTIONS OF UTAH
AND SOUTHWEST WYOMING SUNDAY. LINGERING MOISTURE ACROSS SOUTHERN
AND CENTRAL UTAH WILL FUEL ADDITIONAL SHOWERS AND THUNDERSTORMS
EARLY NEXT WEEK...THOUGH THE AREAL COVERAGE WILL DECREASE HEADING
INTO THE MIDWEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 134 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
August 30, 3:55 PM MST
Where
Tooele County, 4.38 mi SSW of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -112.954

The Camel Back Mountain sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 59 mph.

Thunderstorm Wind, Tooele

When
August 31, 7:15 PM MST to 7:35 PM MST
Where
Tooele County, 1.48 mi NNE of Wendover Af Aux Arpt to 15.43 mi SSW of Arinosa
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.750, -114.020

A large line of thunderstorms moved into far western Utah on the evening of August 31st, bringing severe wind gusts. Peak recorded gusts included 72 mph at Wendover Airport, 61 mph at Wendover Peak, and 58 mph at the North Salt Flats sensor.

Thunderstorm Wind, Box Elder

When
August 31, 8:15 PM MST to 9:00 PM MST
Where
Box Elder County, 32.5 mi SSW of Lakeside to 7.76 mi NNE of Lakeside
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -113.010

A line of thunderstorms intensified as it reached the Great Salt Lake, with peak recorded wind gusts of 78 mph at the I-80 at Grassey sensor, 67 mph at Lakeside Mountain, 65 mph at Hat Island, and 62 mph at the Eagle Range sensor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409091, 409092, 409641.